Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 165, NWS North Platte, NE

June 1, 2005Deuel County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 1, 2005, 8:40 PM MDT for Deuel County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2005, 8:40 PM MDT (02:40 UTC)
Expired
Jun 1, 2005, 9:15 PM MDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Deuel County, NE

The radar

The North Platte radar (KLNX), 177 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2108 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 020242
SVRLBF
NEC049-020315-
/O.NEW.KLBF.SV.W.0165.050602T0240Z-050602T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM MDT WED JUN 1 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 915 PM MDT

* AT 832 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS 
  LOCATED NEAR CHAPPELL...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL DEUEL COUNTY AT 850 PM MDT
  RURAL NORTHERN DEUEL COUNTY AT 900 PM MDT
  RURAL NORTHEASTERN DEUEL COUNTY AT 910 PM MDT

HAIL UP TO QUARTER SIZE HAS BEEN REPORTED AT THE CHAPPEL EXIT ON 
INTERSTATE 80 WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4120 10260 4102 10262 4102 10210 4120 10206

$$

POWER
1 follow-up statement
000 
WWUS53 KLBF 020309
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1007 PM CDT WED JUN 1 2005

NEC049-020315-
/O.CON.KLBF.SV.W.0165.000000T0000Z-050602T0315Z/
DEUEL NE-
907 PM MDT WED JUN 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM MDT FOR DEUEL
COUNTY...

AT 904 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS 
LOCATED NEAR CHAPPELL...MOVING EAST AT 25 MPH. ANOTHER SEVERE 
THUNDERSTORM WAS MOVING INTO WESTERN DEUL COUNTY ALONG INTERSTATE 80.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAPPELL BY 900 PM MDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4120 10260 4102 10262 4102 10210 4120 10206

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:49 PM MDT, 7 hours 51 minutes earlier.

Area forecast discussion, Jun 1, 12:49 PM MDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
149 PM CDT WED JUN 1 2005

...ACTIVE WEATHER PATTERN TO PERSIST THROUGH AT LEAST THURSDAY
NIGHT...

.SHORT TERM DISCUSSION...
NAM SUGGESTING SQAULLY LINE OF STORMS TO SET UP THIS AFTN IN THE
PANHANDLE. LINE MOVES SLOWLY EAST OVERNIGHT AND THEN DISSIPATES
ACROSS ERN ZONES THUR AM.  MERRIMAN PROFILER WINDS ALREADY UNIFORM IN
SPEED WITH GOOD DIRECTIONAL SHEER. FCST POPS WILL BE RAMPED UP TO
LIKELY CATEGORY TONIGHT. LAPSE RATES ARE NOT STEEP ENOUGH FOR
WIDESPREAD SEVERE WEATHER OVERNIGHT.  A FEW SEVERE STORMS ARE
POSSIBLE LATE THIS AFTN/EVENING NORTHWEST...WIND AND HAIL...DEEP
MIXED LAYER.

THURSDAY...SFC FRONT BECOMES THE FOCUS FOR STRONGER AND MORE SEVERE
STORMS PARTICULARLY SW NEB WITH TRIPLE PT FOCUS AND 800MB THETA
E/DEEPER INSTABILITY. FRONT COULD BE OVER KS BUT ELEVATED STORMS
WOULD STILL MOVE NORTH INTO CNTL NEB. NAM EVEN SUGGESTS MOISTURE
ADVECTION BEHIND THE SFC FRONT ACROSS WRN/NRN NEB. ACTIVITY COALESCES
INTO A BEEFY MCS WHICH TRACKS NORTHEAST THRU CNTL NEB.

FRIDAY...SOME WEAK RESIDUAL INSTABILITY MOVES THROUGH NRN ZONES
IN AFTN.  NAM SUGGESTS SCATTERED TSTMS. ATM STABILIZES FRIDAY NIGHT.

.LONG TERM DISCUSSION...
SATURDAY...ATM TAKES A BREAK AS H7 LOW EXITS CNTL PLAINS.

SUNDAY...ANOTHER WAVE DEVELOPS AND AMPLIFIES ACROSS NEB. SYS SHOULD
CLEAR THE AREA MONDAY NIGHT. THINGS DRY OUT AND WARM UP TUESDAY
AND WEDNESDAY WITH TEMPS RISING INTO THE MID 80S...POSSIBLY
WARMER. NEXT WAVE MOVES IN WEDS NIGHT. ALL MODELS...NAM GFS ECMWF
ARE IN REASONABLE AGREEMENT AT 192 HOURS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Jun 1, 1:50 PM MDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT WED JUN 1 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-021030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
250 PM CDT WED JUN 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT OVER THE
NORTHWEST PORTION OF THE OUTLOOK AREA THIS EVENING. THUNDERSTORMS
WILL DEVELOP OVER THE PANHANDLE AND MOVE NORTHEAST. THE GREATEST
THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT WILL EXTEND NORTHWEST OF A
LINE FROM FROM SPENCER IN BOYD COUNTY...TO BREWSTER IN BLAINE
COUNTY...TO OGALLALA IN KEITH COUNTY...AND  CHAPPELL IN DEUEL COUNTY.

A FRONT WILL MOVE SLOWLY SOUTHEAST THROUGH WESTERN NEBRASKA THIS
EVENING AND INTO THE CENTRAL OVERNIGHT. THE FRONT WILL REMAIN THE
FOCUS FOR THUNDERSTORM DEVELOPMENT OVERNIGHT INTO THURSDAY. UNSTABLE
CONDITIONS WILL ENHANCE THE STRENGTH OF THE STORMS AND LOW LEVEL WIND
PROFILES ARE EXPECTED TO BE FAVORABLE FOR A FEW SUPERCELLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS DAILY WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER NEARLY ALL OF WESTERN AND NORTH CENTRAL NEBRASKA
THURSDAY AND FRIDAY.

THE FRONT THAT MOVES INTO THE PLAINS TONIGHT WILL BE A SLOW
MOVER AND IS NOT EXPECTED TO BE OUT OF THE AREA UNTIL LATE FRIDAY
NIGHT. EACH DAY CONDITIONS WILL BECOME MORE UNSTABLE THROUGH
FRIDAY...SO THERE IS A RISK OF SEVERE THUNDERSTORMS EACH DAY.

OVER THE WEEKEND THERE IS A SLIGHT CHANCE OF LATE AFTERNOON
THUNDERSTORMS AS LAPSE RATE STEEPEN WITH THE HEATING OF THE DAY.
THEN ANOTHER SYSTEM WILL MOVE OUT OF THE ROCKIES LATE MONDAY FOR A
CONTINUED THREAT FOR THUNDERSTORM DEVELOPMENT INTO THE EXTENDED
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KECK

In the hours before

Local storm report, Jun 1, 7:54 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
854 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 S ANTIOCH             42.02N 102.62W
06/01/2005  0.88 INCH        SHERIDAN           NE   PUBLIC

            PEA TO NICKEL SIZE HAIL.

&&

HANNON
Local storm report, Jun 1, 8:30 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
930 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             16 NW OSHKOSH           41.57N 102.56W
06/01/2005  0.88 INCH        GARDEN             NE   CO-OP OBSERVER

            LISCO COOP REPORTED PENNY TO NICKEL SIZED HAIL FELL FOR
            ABOUT 5 MINUTES.

&&

HANNON
Local storm report, Jun 1, 8:32 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
932 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             8 W OSHKOSH             41.41N 102.50W
06/01/2005  0.88 INCH        GARDEN             NE   EMERGENCY MNGR

            DIME TO NICKEL SIZE HAIL.

&&

HANNON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:25 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan35 min
Jun 1, 7:57 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan26 min
Jun 1, 8:01 PM MDTSevere Thunderstorm WarningLBFGarden59 min
Jun 1, 8:59 PM MDTSevere Thunderstorm WarningLBFGarden31 min
Jun 1, 9:17 PM MDTSevere Thunderstorm WarningLBFDeuel43 min
Jun 1, 10:01 PM MDTSevere Thunderstorm WarningLBFDeuel59 min
Jun 1, 11:05 PM MDTFlash Flood WarningLBFDeuel115 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.